Maryland, 2002

Damaging Wind in Maryland, August 3, 2002

August 3, 2002 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 3, 1:55 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 3, 1:55 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 PM EDT SAT AUG 3 2002

CU FORMING SOUTH OF KPBZ ALONG THE PA BORDER AND IN THE LAUREL
RIDGES. WILL MAINTAIN CHC SHOWERS AND TSTMS THIS EVENING FOR ZONES
SOUTH OF KPBZ OVER SW PA, NRN WV, SRN PORTION OF OUR EAST CENTRAL
OHIO ZONES AND GARRETT CTY MD. ANY TSTMS THAT DO DEVELOP WILL BE
SLOW MOVING AND PRODUCE HEAVY DOWNPOURS. FFG 1 HR AROUND 1.5 TO 2
INCHES AND 3HRLY 2 TO 2.5.

NEXT CHC OF PCPN IS MONDAY AND MONDAY NIGHT WITH COLD FRONT MOVING
THROUGH FROM THE NORTH. AFTER THAT SPRAWLING HIGH PRESSURE BUILDS IN
FROM THE NORTHWEST AND OUR DRY WX CONTINUES.

PIT   67  92  70  87 /   0   0  20  40
HLG   66  91  70  87 /   0   0  10  40
MGW   67  93  71  89 /  30   0  10  40
ZZV   66  91  70  87 /   0   0  10  40
PHD   66  91  70  87 /   0   0  10  40
FKL   63  88  68  85 /   0   0  10  50
DUJ   63  88  68  85 /   0   0  10  50
LBE   66  91  70  87 /   0   0  10  40
BTP   63  88  68  85 /   0   0  10  50
IDI   63  88  68  85 /   0   0  10  50
ODM   64  89  68  86 /  30   0  10  40

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Aug 3, 3:23 PM EST, 52 minutes before
WVZ021-032045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
423 PM EDT SAT AUG 3 2002

...SLOW MOVING THUNDERSTORMS OVER SOUTHERN MARION COUNTY...

SLOW MOVING THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS OF
SOUTHERN MARION COUNTY OVER THE NEXT HOUR OR SO. THESE STORMS ARE
LOCATED RIGHT NEAR THE BORDER OF TAYLOR AND HAMILTON COUNTIES NEAR
THE COMMUNITIES OF HAMMOND AND BINGAMON. HAIL...TORRENTIAL DOWNPOURS
AND WIND GUSTS IN EXCESS OF 35 MPH CAN BE EXPECTED WITH THESE
STORMS. THEY CONTINUE TO SLOWLY MOVE SOUTH AT AROUND 15 MPH.
Special weather statement, Aug 3, 3:27 PM EST, 48 minutes before
MDZ001-032100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 PM EDT SAT AUG 3 2002

...SLOW MOVING THUNDERSTORMS OVER PORTIONS OF EASTERN GARRETT
   COUNTY...

SLOW MOVING THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS OF
EASTERN GARRETT COUNTY SOUTHEAST OF GRANTSVILLE. THE STRONGEST STORM
IS LOCATED OVER PORTIONS OF THE SAVAGE RIVER STATE FOREST AND IS
SLOWLY MOVING SOUTH AT AROUND 10 MPH. THIS AREA WILL CONTINUE TO
EXPAND AND WILL LIKELY REACH GRANTSVILLE WITHIN THE NEXT HALF HOUR.
HAIL...TORRENTIAL DOWNPOURS AND WIND GUSTS IN EXCESS OF 40 MPH CAN
BE EXPECTED WITH THIS STORM.
Special weather statement, Aug 3, 3:51 PM EST, 24 minutes before
MDZ001-032115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
451 PM EDT SAT AUG 3 2002

...THUNDERSTORMS CONTINUE TO DEVELOP ACROSS GARRETT COUNTY...

SLOW MOVING THUNDERSTORMS CONTINUE TO DEVELOP ACROSS GARRETT COUNTY.
THESE STORMS ARE SLOWLY MOVING TO THE SOUTHEAST AROUND 10 MPH. THE
STRONGEST STORM IS LOCATED NORTHEAST OF OAKLAND AND WILL BE AFFECT
OAKLAND JUST AFTER 5:00PM. HAIL...TORRENTIAL DOWNPOURS AND WIND
GUSTS IN EXCESS OF 40 MPH CAN BE EXPECTED FROM THESE STORMS.

The radar

The Pittsburgh radar (KPBZ), 142 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garrett

When
August 3, 4:15 PM EST
Where
Garrett County, Oakland
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
39.417, -79.417

Thunderstorm winds downed numerous trees in and near the Oakland area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312842.